Sudden death after typhoid and Japanese encephalitis vaccination

in a young male taking pseudoephedrine

by Kevin Thomson
Syringe Img Sudden death after typhoid and Japanese encephalitis vaccination Shoenfelds syndrome

Sudden death after typhoid and Japanese encephalitis vaccination

Abstract

The case of a 21-year-old male taking over-the-counter pseudoephedrine for weight loss who died suddenly during exercise shortly after inoculation with Japanese encephalitis and phenol-inactivated typhoid vaccines is presented. The patient collapsed in mild weather while exercising 75 minutes after his vaccinations. He presented in asystole with a core temperature of 42.2 degrees C (108 degrees F). There was no evidence of urticaria or angioedema. It is likely that the combined pyrogenic effects of the vaccines, pseudoephedrine, exercise, and mild obesity contributed to a failure of the thermoregulatory system. Fever is still a common side effect of numerous other vaccines. Military physicians should consider administrative controls on thermogenic activities for a period after inoculations. Additionally, the dangers of ephedrine-containing compounds need to be more widely publicized. (Franklin Q. J. (1999). Sudden death after typhoid and Japanese encephalitis vaccination in a young male taking pseudoephedrine. Military medicine164(2), 157–159.)

Affiliation

3rd AABN, 1st Marine Division, Camp Pendleton, CA 92055-5300, USA.

You may also like

Leave a Comment

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More